Alert archive / Kansas / Flood Watches in 2014
Flood Watch 2, NWS Dodge City, KS
NWS Dodge City, KS issued this flood watch at Jun 10, 2014, 2:22 PM CDT for 8 counties in Kansas. It took effect at Jun 11, 2014, 10:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2014, 2:22 PM CDT (19:22 UTC)
- In effect from
- Jun 11, 2014, 10:00 PM CDT
- Expired
- Jun 12, 2014, 10:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Dodge City, KS
- Flood severity
- None
Counties Edwards County, KS, Ellis County, KS, Kiowa County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
281 WGUS63 KDDC 101922 FFADDC URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE DODGE CITY KS 222 PM CDT TUE JUN 10 2014 ...HEAVY RAIN WEDNESDAY NIGHT MY LEAD TO AREAS OF FLOODING... .A PERIOD OF HEAVY RAINS IS FORECAST WEDNESDAY NIGHT. POTENTIAL EXISTS FOR AREAS OF FLOODING ESPECIALLY IN LOCATIONS THAT HAVE ALREADY RECEIVED EXCESSIVE RAINFALL OVER THE LAST WEEK. KSZ030-031-046-065-066-079>081-111930- /O.NEW.KDDC.FA.A.0002.140612T0300Z-140612T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TREGO-ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...LA CROSSE...RUSH CENTER...LARNED...BURDETT... ST. JOHN...STAFFORD...HUDSON...KINSLEY...LEWIS...GREENSBURG... HAVILAND...PRATT 222 PM CDT TUE JUN 10 2014 ...FLOOD WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * FLOOD WATCH FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND WEST CENTRAL KANSAS...INCLUDING THE FOLLOWING AREAS...IN CENTRAL KANSAS...ELLIS AND RUSH. IN SOUTH CENTRAL KANSAS...EDWARDS...KIOWA...PAWNEE...PRATT AND STAFFORD. IN WEST CENTRAL KANSAS...TREGO. * FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING. * SEVERAL INCHES OF PRECIPITATION MAY CAUSE AREAL FLOODING IN LOW LYING AREAS, ELEVATED CREEKS AND RIVERS AS WELL AS ROADS NEAR INUNDATED DITCHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$ 33
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flood watch went out at Jun 10, 12:32 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 10, 12:32 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1232 PM CDT Tue Jun 10 2014 ...Updated aviation discussion... .SHORT TERM...(Today and tonight) ISSUED AT 1237 AM CDT TUE JUN 10 2014 A cold upper low will move east into the Mid-Mississippi Valley today taking with it the low clouds and any lingering light rainfall. Skies will clear by morning with northwest winds decreasing to around 10 to 15 mph. As a trough of low pressure develops in the lee of the Rockies this afternoon, the northwest winds will switch around to the south to southeast at 5 to 15 mph by mid afternoon. Highs today under sunny to mostly sunny skies will be much warmer and in the low to mid 80s. The warm up is due to a warm front moving into western Kansas today and tonight with 850mb temps warming from around 10 Celsius to around 20 Celsius by evening and overnight. Tonight, some mid level clouds may develop late as 850mb warm air advection continues. With some elevated instability a few thunderstorms may develop towards morning, however will leave dry for now with guidance showing little or nothing. Later shifts will need to monitor. Under mostly clear skies, winds will be southeast at 5 to 15 mph with overnight lows from 56 to 60. .LONG TERM...(Wednesday through Monday) ISSUED AT 420 AM CDT TUE JUN 10 2014 Wednesday: Wild weather is within the realm of possibility for Wednesday. It should be noted that there still is uncertainty in the models as far as mesoscale timing is still concerned, but the forecast was biased towards climatology, the ECMWF, as well as a weighted super blend solution consisting of a statistically weighted average of numerous output solutions. Anyway, a mesoscale convective complex looks very likely for the region Wednesday evening into early Thursday. Meanwhile, an upper level trough moving across the Northern Plains will increase dynamics enough with cooling mid level temperatures and enough convergence on mesoscale boundaries (dryline/front/land) to initiate convection. Thunderstorms will form across the higher terrain out west and then forward propagate across the forecast region as an MCS. The EC shows about 30-40 kt of bulk shear, which is enough to support more organized convection. The model has around 60F dew point values across the region and forecast 1500-2500 J/kg of CAPE. Inspecting skew-t/log-p's from other higher resolution models suggests an inverted-v thermo profile with some veering of winds. SPC has us in a see text region, which looks very reasonable. Running the thermodynamics and kinematics through the LHP algorithm produces a value of 8, with the 50 percentile of the box and whisker plot suggesting tennis ball size hail. I have a problem with this, however, because of expected storm mode and kinematics. 1) Pwat's will remain near the 75th percentile - suggesting high precipitation efficiency. This is also hinted at/by weak upper level wind shear of only around 50 kt suggesting that hydrometeors with remain near the updraft. 2) Bulk shear is forecast of 35 kt, barely enough for supercells. 3) there is some backing of upper level winds suggesting higher beneficial competition and thus lower potential for hail embryos to grow. 4) MCS typically aren't associated with GIANT hail. 5) So in lieu of all this, will cut down the forecast size to golf balls and take a more conservative approach instead. With the aforementioned mixed thermo profile, microbursts of 60+ mph are also a concern. Lastly, ramped up QPF and pops as with already mentioned statistically high pwats and an MCS penchant for heavy rainfall. Tornado threat is basically nil with high LCL's and weak low level shear both in the speed and directional sense. Thursday and beyond: Fairly quiescent weather is expected Thursday and Friday as 500-hPa shortwave ridging is expected across Kansas. The net result in moderating temperatures and a precipitation free forecast. The next appreciable chance of thunderstorms comes next weekend as broad and stronger southwesterly flow develops across the Central and Northern Plains. Will again have to watch for strong to severe thunderstorms as upper level flow increases and plenty of CAPE is forecast. Some of the severe weather parameters from the EC begin to light up during this period, with the highest values generally E to N of the forecast area. There is considerable uncertainty, of course, so don't bet the farm on a bunch of unresolved and questionable mesoscale details attm. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 1231 PM CDT TUE JUN 10 2014 Low stratus has burned off across central and southwest Kansas late this morning with VFR conditions expected through the remainder of today. Winds will be light and variable as surface high pressure slowly moves southeast over the central High Plains. MVFR visibilities in mist could develop around 12z Wednesday but the chance for this look remote enough to preclude mentioning in the TAFs at this time. && .PRELIMINARY POINT TEMPS/POPS... DDC 81 58 90 61 / 0 0 10 80 GCK 82 59 91 59 / 0 0 10 80 EHA 84 59 91 59 / 0 0 20 40 LBL 83 58 93 61 / 0 0 10 50 HYS 80 57 88 59 / 0 0 10 60 P28 82 59 90 66 / 0 0 10 80 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Kruse LONG TERM...Sugden AVIATION...Gerard
Hazardous weather outlook, Jun 10, 4:54 AM CDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 454 AM CDT TUE JUN 10 2014 KSZ030-031-043>046-061>066-074>081-084>090-111200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 454 AM CDT TUE JUN 10 2014 /354 AM MDT TUE JUN 10 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT VERY LIMITED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS HAMILTON, STANTON, AND MORTON COUNTIES TODAY DUE TO MODERATE RELATIVE HUMIDITIES, ALTHOUGH FUELS ARE MARGINAL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COMPLEX OF THUNDERSTORMS WILL MOVE ACROSS THE REGION WEST TO EAST WEDNESDAY EVENING INTO THE EARLY OVERNIGHT HOURS ACROSS CENTRAL KANSAS. THE THREATS ARE 60 PLUS MPH OUTFLOW WINDS, HAIL UP TO THE SIZE OF GOLF BALLS, HEAVY RAINFALL WITH RESULTANT LOCALIZED FLOODING, AND LIGHTNING. ENVIRONMENTAL PARAMETERS WILL HAVE TO BE WATCHED THIS WEEKEND AND THROUGH NEXT WEEK AS INCREASING UPPER LEVEL FLOW IN COMBINATION WITH INSTABILITY COULD RESULT IN MORE GO AROUNDS WITH SEVERE THUNDERSTORMS. KEEP UPDATED WITH FUTURE FORECASTS AS DETAILS BECOME MORE CLEAR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC SUGDEN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 9:55 PM CDT | Areal Flood Warning | DDC | Ellis | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.